Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 58, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Oct 13, 1999, 4:51 PM EDT for Erie County, New York. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 13, 1999, 4:51 PM EDT (20:51 UTC)
- Expired
- Oct 13, 1999, 5:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Erie County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 5:30 PM EDT | Thunderstorm Wind | Hamburg, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 132055 RRA SVRBUF NYC029-132145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 451 PM EDT WED OCT 13 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN NEW YORK THIS INCLUDES THE CITIES OF...BUFFALO...CHEEKTOWAGA...EAST AURORA...HAMBURG...LANCASTER...WEST SENECA * UNTIL 545 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF ANGOLA ON THE LAKE MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVER ATHOL SPRINGS BY 505 PM EDT OVER WEST SENECA AND ORCHARD PARK BETWEEN AT 515 AND 525 PM EDT OVER EAST AURORA BETWEEN 525 AND 540 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFF8ECT UNTIL 1000 PM EDT FOR WESTERN NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:10 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Oct 13, 2:10 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 210 PM EDT WED OCT 13 1999 SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THE COLD FRONT THAT IS CURRENTLY MOVING THROUGH EXTREME EASTERN MICHIGAN AND NORTHWEST OHIO. THE MOST UNSTABLE AIR LIES OVER OHIO AND WESTERN PA...BUT THE STRONG SOUTHWESTERLY FLOW AHEAD OF THE FRONT WILL ADVECT INCREASINGLY MOIST AIR INTO WESTERN NEW YORK AS THE AFTERNOON WEARS ON. THE ETA BUFKIT PROFILES SHOW CAPES UP TO 1400 J/KG OVER THE SOUTHERN TIER AND LI/S AS LOW AS -6. THE WIND PROFILES SHOW STRONG UNIDIRECTIONAL FLOW SO THE GREATEST THREAT OF SEVERE WEATHER WILL COME FROM STRONG WINDS. BUT HAIL IS A POSSIBILITY...ESPECIALLY OVER THE SOUTHERN TIER. THUS...FOR THIS AFTERNOON/S PACKAGE I WILL HIGHLIGHT THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS OUR EIGHT WESTERN COUNTIES DURING THE EVENING HOURS. AREA RADAR LOOPS SUGGEST THAT THE PCPN WILL REACH FAR WESTERN NEW YORK A LITTLE AFTER 20Z...THE GENESEE VALLEY AFTER 21Z AND THE EASTERN LAKE ONTARIO COUNTIES BY 23Z. THE COLD FRONT IS FORECAST TO MOVE ACROSS OUR FA BETWEEN 00Z AND 06Z. THE CONVECTION WILL END WITH THE FRONTAL PASSAGE...BUT THE WELL DEFINED SHORT WAVE OVER NORTHERN ILLINOIS WILL GENERATE A FEW MORE SHOWERS OVER OUR AREA AFTER 00Z. IT LOOKS LIKE MOST OF THE RAIN WILL CLEAR WESTERN NEW YORK AND THE GENESEE VALLEY BY 06Z. THURSDAY WILL BE NOTICEABLE COOLER AS -3C H8 AIR ADVECTS INTO THE AREA. THE AIR WILL CERTAINLY BE DRIER THAN TODAY...BUT THERE MAY BE ENOUGH MOISTURE TRAPPED BELOW THE SUBSIDENCE INVERSION TO GENERATE A FAIR AMOUNT OF SC/CU WITH DAYTIME HEATING. THURSDAY NIGHT WILL BE QUITE CHILLY AS THE SFC HIGH MOVES EAST ACROSS THE STATE. THE MODELS SUGGEST THAT THERE MAY BE SOME HIGH CLOUDS MOVING INTO OUR FA AS A MODERATELY STRONG WARM AIR ADVECTION PATTERN DEVELOPS OVER THE GREAT LAKES. FOR THE TIME BEING...I WILL JUST INDICATE MAINLY CLEAR SKIES WITH SCATTERED TO WIDESPREAD FROST. I WILL INDICATE PARTLY SUNNY SKIES AND WARMER TEMPERATURES ON FRIDAY AS THE WARM AIR ADVECTION CONTINUES. .BUF...NONE. TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:26 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 64 min |
| Oct 13, 4:02 PM EDT | Severe Thunderstorm Warning | BUF | Orleans | 58 min |
| Oct 13, 4:28 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 62 min |
| Oct 13, 4:36 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 69 min |
| Oct 13, 5:30 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 45 min |
| Oct 13, 5:46 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 59 min |
| Oct 13, 5:46 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 59 min |
| Oct 13, 5:57 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 63 min |
| Oct 13, 6:02 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 73 min |
| Oct 13, 6:02 PM EDT | Severe Thunderstorm Warning | BUF | Livingston | 73 min |
| Oct 13, 6:12 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 63 min |
| Oct 13, 6:43 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 62 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.